You may have heard that your pharmacy is switching to electronic prescribing; in fact, you may already refill your prescriptions online. Studies have show that errors are less likely to occur when doctors select medications from a computerized list rather than writing the scrip by hand.
Not only is the e-prescribing method more convenient for patients, it may also save lives.
Professor Rainu Kaushal of Weill Cornell Medical College led a 2010 study in which she followed prescriptions issued by many different providers in outpatient settings in New York. These prescribers included doctors, physician assistants and nurse practitioners, some of whom were using the e-prescriptions for the first time and some who issued prescriptions on paper.
The study yielded some staggering information on paper prescription errors:
- For every 100 e-prescription orders, there was an average of seven medication errors. However, for every 100 paper prescriptions, the researchers found 37 errors, not including legibility issues.
- The participants who used paper prescriptions had almost 88 legibility errors for every 100 prescriptions. In many cases, prescriptions contained more than one error.
- The estimated annual cost for preventable adverse drug events (A.D.E.) in the U.S. is about $2 billion, a number that only includes hospital settings.
Dr. Kaushal noted that while handwritten medication errors can cause patients to receive the wrong medication, they also may be harmed when the pharmacy double-checks the prescription. “In the case of an urgent medication,” she says, “the delay can result in patient harm.”
If you or someone you love was injured by a pharmacist’s negligence, the attorneys at Kennedy Hodges can help you get compensation for your medical bills, loss of income, and more. Call (888) 526-7616 today to start your FREE consultation.
Not sure you need to hire a Texas pharmacy lawyer? Click the link above and we’ll rush you a FREE copy of our guide to pharmacy injury cases, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.